Vasculitis UK
5,598 members5,086 posts

Prednisone and insomnia

Hi, Have been on prednisolone now for 10 days and last night I couldn't sleep at all. was still awake at 4.30 am and then was up at 9.30. I have heard this can be a side effect but any suggestions of things to take/to do to avoid this please? I need sleep! Thanks

13 Replies
oldestnewest

It's a common side effect (but no consolation to you!). I suffered from the same and found it was especially a problem if I took the pred. any time but first thing on waking.The body produces it's own steroid as we wake up so it makes sense to mimic a natural function.

Healthy wishes.

Martin

1 like
Reply

Hi,

Sorry you to hear you have been having problems. I had a similar problem when I was first diagnosed just over two years ago. I was then on 60mg Pred a day but I slept OK but used to wake up at 4 am every morning.

Pred does affect your sleep patterns sadly and it helps if you can get little cat naps during the day. I'm not aware of anything you can take to help you and it may be a good idea to speak to your GP or consultant for advice. I can tell you that it does ease off once the amount of mgs you are on is lowered.

Good luck :-)

1 like
Reply

My experience with Prednisolne and sleeping is that ...

- when I had high doses at 60mg in hospital a few years ago for acute pneumonia, I could not 'get' to sleep and so had to have sleeping tablets (never ever usually need those!)

- now on only 10mg, as the last stage of remission, I find I often awake at 4am, or 5am (bird chorus is at 4:30am!!).

- even before diagnosis I found I often awoke at 4am (I go to bed at 12 midnight), so I'm now not sure what is the root cause. I find that I'm now older, I don't need much sleep anyway .. just 4 or 5 hrs is OK .... just like Maggie Thatcher :-)

2 likes
Reply

Hi, I can sympathise. My sleep patterns were awful when I first started on the high dose of Pred (75 mg). It didn’t help when I was in hospital because they were giving me a split dose morning and evening. I continued with this regime when I was discharged until I was told by my daughter who is a pharmacist to take the second dose at lunch time. This certainly helped but I didn’t really get back to a reasonable sleep pattern until I was down to 40 mg of pred. Pred is a fantastic drug if it wasn’t for all of these side effects. Hope you are sleeping better soon.

Chris

1 like
Reply

Agree with all of the above. The 1.5g IV infusions I had of Methly Pred with my cyclophosphamide cycles would keep me awake regularly until 4am; it was like drinking 10 espressos.

1 like
Reply

Also had the same problems. I found that listening to podcasts on my iPod helped pass the time and sometimes actually sent me back to sleep. I had the iPod on the bedside table with the headphones plugged in ready for when I woke up in the middle of the night. That way I didn't disturb anyone else. Maybe worth a try??

1 like
Reply

Hi, It appears we all have this problem with Pred. Only advice I can add to all the above is if you drink tea, change to DeCaf tea bags. This has helped me a lot. So I always carry a cple tags wherever I go. I don't drink coffee so that was'nt a problem. Sweet dreams xx

1 like
Reply

Hello, I too had sleep problems - badly for 6 months getting very little sleep at all. I was having Pred.infusions then on to high Pred.oral doses to tackle Takayasu's/giant cell/iliac/sub-clavian vasulitis. My GP suggested Citalopram - (10mg) - this is an antidepressant - but was told if I took one with breakfast I would sleep at night!! Miraculously, it really worked for me - but, of course, we are all different! Anyway good luck and hope sleep improves for you soon. (Ipswich lady)

1 like
Reply

Good morning, hope you didn't have too bad a night? My nights improved after I accepted that my usual sleep patterns were gone and found the routine and aids that helped the most!

So.....I know that I will sleep in two, three, phases, and have time during the night when I'm awake and have to amuse myself. I start by sprayimng my pillow with a pillow spray, (lavender/valerian) and get a good two or three hours. Then I'm awake reading for a bit (using a lighted kindle) or listening to a tiny radio under my pillow. Two or three more hours sleep if I'm lucky, a cup of tea, then.....zonk for another hour! Doesn't look too bad when you add it up.

1 like
Reply

I also have trouble sleeping and like yourself seem to wake up regularly around 4.00-5.00 am. Usually it is because my head is hurting but I still wake up then even if it does not hurt. I have been diagnosed with GCA and am currently taking 40mg of preds.

1 like
Reply

Dear Littledot3,

First of all, sorry that you are suffering. Secondly, what other medication(s) are you on, and thirdly, as mentioned by others, what time do you take the Pred.? I take mine after breakfast, which is the time that was 'recommended' to me, mind you I take 'other drugs' to.

Just a thought but, since you haven't told us about your prognosis/diagnosis, could you be worried/concerned, with regards to your condition? If so maybe this is the cause, at least in part, of your insomnia.

To answer your question about taking 'something' be VERY carful, very carful indeed. Do speak to your Doctors/Consultants or, failing this, your local Pharmacist. Please, please don't just go out and buy 'something you saw advertised'. That said some Treatments, may very well, be suitable for you-so don't despair entirely.

There is another 'post' entitled 'Insomnia, how to deal with it' which I have only just noticed-far less read myself, though I might well soon.

In the mean time I, really do, hope that you get some sleep/rest Dot.

Kind regards

AndrewT

1 like
Reply

I have Melatonin sent to me from the US. It does help half the time.

Good Luck.

I know its wretched and very isolating.

1 like
Reply

I have the same problem. I am 30 years old I have been diagnosed with Lupus 14 years ago and I am taking medicine (predinisolon 5mg and plaquanil 200 mg a day) since that time. I told my docotor about sleep disorders she told me it might be because of plaquanil. My question is that does low doese (5mg) cause sleep difficulty?? Before I read this thread I've been taking it after dinner :/ but now i will be taking it after breakfast despite that it does not sound good for me to take all medicine at work and all the office hear the sound of pulling out tablets.

Reply

You may also like...